Print this page    •   Back to Web version of article

Heartburn (aka Indigestion or Reflux)
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007


What Is It?

Heartburn is a burning, sour feeling in your chest area, usually down around your ribs. It may come and go, and the pain or burning sensation can last anywhere from a few minutes to a few hours.

Although it's got the word "heart" in it, heartburn has almost nothing to do with your heart. So if you're feeling it for the first time and you don't have any history of heart problems, don't be scared -- in fact, heartburn is pretty common in adults. About 10% of all adults get it at least once a week. It's only when heartburn becomes severe that it can hurt your health.


How Does It Happen?

When you swallow food, it travels down a tube (the esophagus) that leads from your mouth to your stomach. Where this tube meets your stomach, there's a valve that opens up to let the food through, and then closes again so your stomach can digest that food. Your stomach mixes a bunch of chemicals -- including some pretty strong acids -- into your food to help your body break it down.

Sometimes, the valve at the spot where your esophagus and your stomach meet doesn't shut properly. When this happens, the acids that your stomach makes can "back up" into your esophagus. This is what causes the burning feeling in your chest.


What Causes It?

A huge number of factors can cause heartburn. Some of the most common reasons to get heartburn are if you:


Are HIV Meds to Blame?

Which Foods Can Cause (or Worsen) Heartburn?

  • fried foods
  • fatty foods
  • spicy foods and mustard
  • sugary foods and drinks
  • acidic foods
  • citrus fruits and juices
  • chocolate
  • mint
  • coffee
  • cola and other carbonated drinks
  • garlic and onions
  • foods containing tomatoes (including spaghetti sauce and ketchup)
  • vinegar
  • alcohol
They might be, but because so many different things can cause heartburn, it's not always easy to figure out whether your HIV meds are behind it. HIV regimens containing Norvir are among the most common at causing heartburn. Besides HIV meds, a lot of other medications (including aspirin and many other pain medications, some antibiotics, allergy pills, anxiety pills, calcium blockers, cancer treatments and steroids) and even some supplements (including iron, potassium and vitamin C) are known to cause heartburn in some people. Other diseases besides HIV may cause it as well, including pancreatitis and esophageal reflux.

If you begin feeling symptoms of heartburn not long after you start taking a new type of medication, or after any change in your diet or lifestyle, keep a journal of your symptoms and then bring it up with your doctor. The two of you can work together to figure out the cause of your heartburn, and decide on the best steps to take in order to make it go away.


How to Treat Heartburn

Here are a few tips you can try on your own to reduce the symptoms of heartburn:

If you are currently taking HIV medications, don't take over-the-counter acid-reducing medications, such as Alka-Seltzer, Maalox, Mylanta, Rolaids, Tagamet, Tums or Zantac, without talking to your doctor or pharmacist first. Because these medications reduce acid in your stomach, they can weaken the ability of some HIV meds to fight the virus. Studies have shown that you should generally not take antacids with Agenerase, Aptivus, Hivid, Rescriptor, Reyataz or buffered Videx.


When to Call the Doctor About Your Heartburn

Usually, heartburn is minor and doesn't last long. But if it becomes a burden or affects your quality of life, don't be afraid to talk to your doctor about it. Heartburn is often easy to treat, but if you avoid getting help for it, it does have the potential to cause more severe health problems over time.

Talk to your doctor or call an ambulance immediately if your heartburn is especially severe or comes with any of the following symptoms:


What Will Your Doctor Do?

If the above tips don't work, your doctor may prescribe stronger antacid medications, such as Nexium, Prevacid, Protonix, Prilosec or Aciphex, or may recommend some tests to see whether another type of health problem -- such as H. pylori infection, an ulcer, a hernia, heart disease or a treatable illness known as GERD (short for gastroesophageal reflux disease) -- might be behind your symptoms.


Doctor's Notes

Dr. Keith Henry
Dr. Keith Henry
University of Minnesota School of Medicine
  • Treatment Tips: I often try a trial of ranitidine, cimetidine or Pepcid (over-the-counter or by prescription), especially at night. Raising the head of the bed can help. If symptoms persist, I refer patients to a gastrointestinal doc for an endoscopy to see if there is some other specific problem that needs to be diagnosed and treated.
  • The Kaletra Connection: For heartburn, I often sense that the alcohol content of Kaletra causes some localized irritation to the stomach, which can increase reflux. The new formulation of Kaletra seems to have a lower rate of heartburn and diarrhea complaints.
  • Other HIV Med Culprits: A significant fraction of persons starting Combivir or Fortovase will experience a number of side effects initially. Gastrointestinal complaints, including heartburn, are also not uncommon when starting Retrovir.


Previous | Next
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13141.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.